Continuing Prostate Cancer Follow-Up: What should I expect?

Posted by frankstags @frankstags, Oct 16 2:01pm

After having two PSA test scores between 5 and 7 and having a biopsy confirming prostate cancer with a 4+3 Gleason score, I have received 2 lupron injections and completed 28 radiation treatments. Thankfully, my first post treatment PSA score in early October read 0.3. My first follow up appointment with the urologist is next week and I’m looking for advice as to what to expect over the course of the next year and what I should focus on with the doctor. I am especially interested if a continuation of lupron injections is called for. I had my last one 5 months ago.

Hi Frank, good question. I suspect that your doctor will focus on your PSA score which should be negligible. You may also be asked about urinary effects from the radiation, and any issues with lower colon. Both can be damaged from radiation.

In regard to the Lupron treatment, not sure what side effects you have, but you may want to talk about changes to your body. One thing that my doctors were concerned about was decrease in bone density, that all Lupron users experience. They tested my bone density and gave me an infusion of Reclast to strengthen by bones, but it was after a year of Lupron use.

The other issue could be how long to use Lupron. There's research at the National Institute of Health that says for intermediate risk cancer like users, the use of Lupron is helpful for upto 6 months, but little advantage beyond 6 months. The longer use of Lupron is helpful for those with Gleason score of 8+. Given the side effects of Lupron, personally I would question any longer use.

Also, I never met with my Urologist after treatment. I met with my radiation oncologist who prescribed my Lupron and radiation treatment. Your situation may be different.

Take care and stay well.

REPLY

@waynen @frankstags I had only one Lupron shot ..initially after the diagnosis at Mayo MN. I did the 20 radiation treatments in central Iowa where the Radiation Oncologist (his first doctorate was in Nuclear Physics) had trained with the Mayo Doc.. and the Machine in Iowa was similar.., A newer twist was that they injected a spacer material between the prostate and the bowel.. that Spacer was to go away.. but during the treatments the targeting is so close and accurate that the 1/2" they moved the bowel was supposed to help prevent a lot of diarrhea problems. It seems as if the spacer helped as my older brother had 40 low dose treatments a decade ago and had terrible side effects… After I finished the radiation (now a year ago) the Oncologist said they were not going to do the 2nd Lupron.. but I still have some side effects.. but quarterly check-up PSAs were around 0.5… Ken

REPLY
@waynen

Hi Frank, good question. I suspect that your doctor will focus on your PSA score which should be negligible. You may also be asked about urinary effects from the radiation, and any issues with lower colon. Both can be damaged from radiation.

In regard to the Lupron treatment, not sure what side effects you have, but you may want to talk about changes to your body. One thing that my doctors were concerned about was decrease in bone density, that all Lupron users experience. They tested my bone density and gave me an infusion of Reclast to strengthen by bones, but it was after a year of Lupron use.

The other issue could be how long to use Lupron. There's research at the National Institute of Health that says for intermediate risk cancer like users, the use of Lupron is helpful for upto 6 months, but little advantage beyond 6 months. The longer use of Lupron is helpful for those with Gleason score of 8+. Given the side effects of Lupron, personally I would question any longer use.

Also, I never met with my Urologist after treatment. I met with my radiation oncologist who prescribed my Lupron and radiation treatment. Your situation may be different.

Take care and stay well.

Jump to this post

Thanks for the info. I am seeing both my urologist and oncologist separately.

REPLY
@ken82

@waynen @frankstags I had only one Lupron shot ..initially after the diagnosis at Mayo MN. I did the 20 radiation treatments in central Iowa where the Radiation Oncologist (his first doctorate was in Nuclear Physics) had trained with the Mayo Doc.. and the Machine in Iowa was similar.., A newer twist was that they injected a spacer material between the prostate and the bowel.. that Spacer was to go away.. but during the treatments the targeting is so close and accurate that the 1/2" they moved the bowel was supposed to help prevent a lot of diarrhea problems. It seems as if the spacer helped as my older brother had 40 low dose treatments a decade ago and had terrible side effects… After I finished the radiation (now a year ago) the Oncologist said they were not going to do the 2nd Lupron.. but I still have some side effects.. but quarterly check-up PSAs were around 0.5… Ken

Jump to this post

Thanks, Ken

REPLY

Since the topic of Lupron is currently being discussed I wanted to add my comments and experience. I have been receiving Lupron injections for approximately 3 years on a every 6 month basis. I'm not sure of the dosage rate. I'm not particularly conscious of any significant side effects. Hot flashes occasionally and some breast growth most notable. Just had visit with my Dr today and will be on same protocol going forward. Because of some bone issues involving Lupron I'm also taking Alendromate once a week, 70mg, a Phosamax generic. He does want me to discuss this bone issue with a Doc from the hospital who is to contact me in the next week. At this point I am not aware of any bone issue I Have. I do get blood work every three months and all looks well except WBC count which has been slightly below low end of the range. This has been consistently so for a number of years. We talk about it but he is not exceptionally concerned. My PSA has been regularly below one. Last weeks number .34. My numbers had slowly increased to the 6-10 range before starting the hormone treatment. Due to what my Dr said there is a national shortage of Lupron so my recent treatment was Eligard. Essentially same drug but different brand according to my Dr. Anybody else aware of this? Eligard is more of a shot just under the skin not like Lupron which is injected more into the muscle. Received both shot in buttocks. I'm now 79 yoa and in good shape. I had my prostate removed back in 2010. I did have follow-up radiation and 10 chemo treatments within 18 months of my surgery Some type of residual cancer remains. Scans haven't revealed any tumors or concentrated areas of cancer, only some suspicious areas that have remained consistent for last 3 years. If anybody has any comments or question about the protocol I'm on I would welcome hearing from you. Alan S.

REPLY
Please login or register to post a reply.